Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 21, 2002, 3:36 PM CDT for Jefferson County, Illinois. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2002, 3:36 PM CDT (20:36 UTC)
- Expired
- Apr 21, 2002, 3:50 PM CDT
- In force
- 14 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 3:49 PM CDT | Tornado F1 | Bluford, IL | The tornado formed about one-half mile north of Illinois Route 15, just west of the Wayne/Jefferson County line, and moved quickly into Wayne County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 11:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 21, 2:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 417 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 212036 SVRPAH ILC081-212050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 335 PM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 350 PM CDT. * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL JEFFERSON COUNTY...MOVING EAST AT 60 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS SPOTTED...OR A TORNADO WARNING IS ISSUED. DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3854 8890 3836 8888 3834 8871 3853 8872
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:17 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 21, 2:17 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 217 PM CDT SUN APR 21 2002 BIG FORECAST CONCERN IS ENDING OF SEVERE WEATHER TONIGHT...THEN WITH TEMPERATURES AND NEXT SYSTEM ON WEDNESDAY. 18Z SURFACE MAP HAS SURFACE LOW NEAR STL WITH COLD FRONT TRAILING SOUTH TO NEAR FSM...AND WARM FRONT EXTENDING EAST TO LVW. AREA IS IN WARM SECTOR WITH PLENTY OF SUNSHINE AND LAPS CAPES AT +2000 J/KG. EXPECT SQUALL LINE TO MOVE THROUGH THE AREA EARLY THIS EVENINIG. MORE SCATTERED STORMS NEAR WARM FRONT. MUCH OF THIS WILL BE LAST MINUTE DECISIONS AS TO WHERE PRECIP IS INCLUDED TONIGHT. DUE TO LACK OF TIME...WILL GO WITH NCEP RECOMMENDED ETA MODEL IN THE SHORT TERM. ONCE TODAYS SYSTEM EXITS THE AREA...VERY DRY AIR MOVES INTO THE REGION VIA TIME HEIGHT SECTIONS. WE MAY HAVE SOME HIGH LEVEL CLOUDS MONDAY NIGHT FROM CONVECTION IN THE SOUTHERN PLAINS...BUT OTHERWISE MOSTLY CLEAR MONDAY. ISENTROPIC LIFT ON 305K SURFACE HAS MOISTURE RETURNING TO THE AREA LATE TUESDAY/EARLY WEDNESDAY. WEAK VORT MAX IN WEST NORTHWESTERLY FLOW AT 500 MB ON THE AVN EXPECTED TO REACH AREA AROUND 00Z THURSDAY. FEEL THAT AVN POPS FOR TUESDAY ARE OVERDONE SO WILL KEEP OUT AT THIS TIME. AFTER THAT TIME...AVN HAS FEEDBACK PROBLEMS EAST OF OUR AREA. INSTABILITY PARAMETERS (SHOWALTER AND LIFTED INDICES) SUGGEST A POTENTIAL FOR THUNDER. WILL KEEP IN PER GOING FORECAST. LOOKING FARTHER OUT...COMPARISON OF ECMWF AND MRF SUGGEST THAT THE MRF IS TOO SLOW IN HOLDING BACK THE UPPER LOW IN THE SOUTHWEST. WILL BRING IN CHANCE OF PRECIPITATION FOR NEXT WEEKEND...MAINLY SATURDAY NIGHT AND SUNDAY. ONLY MINOR CHANGES TO GUIDANCE TEMPERATURES AFTER LOOKING BRIEFLY AT MANUAL TEMPERATURE COMPUTATIONS. .PAH...NONE. SPODEN
In the hours before
Special weather statement, Apr 21, 11:40 AM CDT, 3 hours 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-212300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT SUN APR 21 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE REGION THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH THE STRONGER STORMS. DISCUSSION... AT MIDDAY...A SURFACE LOW WAS LOCATED JUST SOUTH OF COLUMBIA MISSOURI...WITH A WARM FRONT EXTENDING EASTWARD FROM IT TO NEAR ST LOUIS MISSOURI AND LAWRENCEVILLE ILLINOIS. A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW TOWARD SPRINGFIELD MISSOURI. THE SURFACE LOW IS EXPECTED TO MOVE EASTWARD ALONG THE WARM FRONT...DRAGGING THE COLD FRONT ACROSS THE QUAD STATE REGION THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS AFTERNOON AND INTENSIFY AS THEY APPROACH SOUTHEAST MISSOURI. A VERY MOIST AIRMASS WAS WARMING UP RAPIDLY AT MIDDAY ACROSS THE QUAD STATE REGION. A MODERATE AMOUNT OF INSTABILITY AND STRENGTHENING WIND FIELDS WILL LIKELY SUPPORT SEVERE STORMS AS THE COLD FRONT APPROACHES SOUTHEAST MISSOURI. SOME OF THESE STORMS MAY FORM INTO SMALL BOWING LINES WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. INDIVIDUAL STORMS WILL BE MOVING TO THE EAST NORTHEAST AT AROUND 40 MPH. THE COLD FRONT SHOULD MOVE OUT OF THE AREA BY 9 OR 10 PM...BRINGING AN END TO THE SEVERE WEATHER THREAT. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLLINOIS...AND WILL LIKELY BE NEEDED ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. && DRS
Local storm report, Apr 21, 3:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3NW CUTLER IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDALocal storm report, Apr 21, 3:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM PINCKNEYVILLE IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERLocal storm report, Apr 21, 3:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM PINCKNEYVILLE IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERLocal storm report, Apr 21, 3:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TAMAROA IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:53 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 52 min |
| Apr 21, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 32 min |
| Apr 21, 3:40 PM CDT | Tornado Warning | PAH | Franklin | 35 min |
| Apr 21, 4:01 PM CDT | Tornado Warning | PAH | Wayne | 29 min |
| Apr 21, 4:04 PM CDT | Tornado Warning | PAH | Hamilton | 26 min |
| Apr 21, 4:07 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 23 min |
| Apr 21, 4:26 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 34 min |
| Apr 21, 4:29 PM CDT | Tornado Warning | PAH | White | 31 min |
| Apr 21, 4:47 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 28 min |
| Apr 21, 4:50 PM CDT | Severe Thunderstorm Warning | PAH | Union | 40 min |
| Apr 21, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.